There is a signal that oral bisphosphonates may increase the risk of esophageal cancer. - GreenMedInfo Summary
An evaluation of the use of oral bisphosphonates and risk of esophageal cancer.
Ann Pharmacother. 2012 Mar ;46(3):419-23. Epub 2012 Feb 14. PMID: 22333262
Midwestern University College of Pharmacy-Glendale, Glendale, AZ, USA. firstname.lastname@example.org
OBJECTIVE: To evaluate the use of oral bisphosphonates and risk of esophageal cancer.
DATA SOURCES: MEDLINE (1948-October 2011) was searched using the terms esophageal cancer, esophageal carcinoma, bisphosphonate, bisphosphonates, etidronate, pamidronate, alendronate, tiludronate, risedronate, zoledronic acid, and ibandronate. Citations from relevant publications were reviewed for additional information.
STUDY SELECTION AND DATA EXTRACTION: A comprehensive review of the available literature was performed.
DATA SYNTHESIS: Two summaries of case reports and 3 observational studies were retrieved and reviewed. Oral bisphosphonates can cause esophageal irritation; therefore, it is biologically plausible that they may increase the risk of esophageal cancer. Although many cases were reported, causality was difficult to determine due to their weak methodology, and subsequent evaluations from national registers did not support an increased risk. Of the 3 observational studies (1 in patients with Barrett's esophagus and 2 using the same patient database), only 1 found an increased risk with use of daily or weekly regimens, and significant limitations were noted in each.
CONCLUSIONS: Evidence on the use of bisphosphonates and risk of esophageal cancer is weak and conflicting. Additional studies are needed to further evaluate this issue and formulate stronger conclusions. In the meantime, health care professionals should ensure that patients take oral bisphosphonates properly to minimize esophageal irritation, are prescribed regimens that minimize exposure if adherence is difficult, and are evaluated for discontinuation of the drugs if appropriate. For patients at increased risk of esophageal cancer for other health reasons, nonoral bisphosphonates may be considered.